Agranulocytosis due to clozapine toxicity. Fever of unknown origin, and multiple adverse events following empiric antimicrobial therapy

Manfredi, R.M.

Author address: 

University of Bologna, BOLOGNA, Italy

Abstract: 

Background: During early 1960s, clozapine was introduced for patients with major psychopathological disorders, which were resistant to other neuroleptic drugs. Since the year 1984 clozapine was allowed for patients with selected indications and careful weekly hematological monitoring during the first 18 months of administration. Case report: A 36-year-old man affected by severe depression and personality disturbances started clozapine, and enforced weekly clinical and laboratory controls were performed until 15 weeks. Suddenly, at the sixteenth week of clozapine use a severe neutropenia (up to 36 cells/µL) appeared, and despite C withdraval, filgrastim use, and an empiric ciprofloxacin-cefotaxime therapy, the day after leukopenia worsened and hyperpyrexia appeared, recommending isolation and further therapeutic measures. Upon admission, despite two days of filgrastim therapy, a neutrophil nadir of 14 cells/µL occurred, together with systemic infection signs. Waiting for microbiological examinations, an empiric treatment with meropenem, teicoplanin, amikacin, and liposomal amphotericin B was started, but neutropenia permained under doubled filgrastim dosage, while renal-liver-electrolyte imbalance, and a serious rash occurred. A 6-monnth clinical- laboratory follow-up while on a pharmacological treatment excluding clozapine confirmed the maintenance of a normal hematological profile. Discussion: Fatal agranulocytosis is estimated to occur in less than 1% of clozapine-treated p. Filgrastim is approved for severe clozapine-related neutropenia, although in our patient the response lasted several days, and became evident only after fligrastim dose doubling. In our experience, clozapine use was based on an agreement of skilled psychiatrists after failure of all other antipsychotics, but agranulocytosis occurred during a proportionally advanced phase (16 weeks) of careful hematological monitoring. An episode of potentially life-threatening neutropenia was incidentially discovered, but our patient became rapidly symptomatic, required protective hospitalization, and the appearance of a septic-like syndrome prompted an empiric antibiotic plus antifungal therapy. Granulocytopenia remains an unpredictable hazard of clozapine administration. Unfortunately, as in our patient a severe neutropenia may occur unexpectedly and during a somewhat mute clinical-laboratory monitoring, while febrile and septic-like signs-symptoms may intervene later, leading patients to a life- threatening condition. Clinicians should be aware that episodes of deep granulocytopenia may occur unpredictably during clozapine treatment. Immediate high-dosage filgrastim, patient isolation, microbiological and imaging assessment, and a rapid start of an empiric, large-spectrum antimicrobial therapy pending isolation and cultures, is mandatory.
2007

abstract No: 

P243

Full conference title: 

3rd Trends in Medical Mycology
    • TIMM 3rd (2011)